| Catalog Number |
IC71125UG |
| Medical Device Problem Code |
Contamination /Decontamination Problem (2895)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/16/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported, via a healthcare professional, that an 125cm large bore 71 catheter (ic71125ug/ 31026911) was used for an endovascular embolization procedure to treat an anterior communicating artery aneurysm.¿during the procedure, a large bore catheter was used to establish vascular access.When the catheter was delivered to c3-c4 segment of the right internal carotid artery, thrombus was found in the vessel wall of the c3 segment, as well as in the distal end of the vessel.Physician aspirated the thrombus with the catheter and when withdrawing the catheter out of patient body, transparent debris was found to be attached to the tip of the catheter.After physician switched another brand of intermediate catheter to aspirate the thrombus, a new large bore catheter was replaced, and then coils were filled in the aneurysm to complete the procedure.¿ no further information was made available at the time of this review.Additional information was received on 25-dec-2023.Summary: per the information, a continuous flush was maintained during the procedure, there were no signs of damage to the device prior to use, and the catheter was flushed before use.Information could not be obtained regarding if the thrombus found at c3 segment and distal vessel was an expected finding, if the event resulted in a procedural delay, and the patient¿s current/post-procedural status.Contrast media was used.The patient is a 55-year-old female.A picture of the ¿transparent debris¿ was also provided.The device is expected to be returned for further analysis.
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section e1.Initial reporter phone: (b)(6).Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The presence of any material, which is not expected inside or on the catheter, that is introduced into the patient could embolize, with the potential for ischemia or infarct.Per the instructions for use (ifu) for the embovac device, before removing the device from packaging, the device should be flushed with a minimum of 20 cc heparinized saline to hydrate the hydrophilic coating of the catheter, and during this time, the user is to inspect the device prior to use to verify the device is undamaged.Additionally, to prevent thrombus formation and contrast media crystal formation, the user is to maintain a constant infusion of appropriate flush solution through catheter lumen.It is unknown if the device was used accordingly to the ifu.Nevertheless, the origin and cause of the ¿transparent debris¿ found at the tip of the catheter cannot be identified.The severity/impact of the event is unknown.If the event were to re-occur, it is plausible that this may result in patient harm.Based on this information, this event does meet us fda reporting criteria under 21 cfr 803 with a classification of ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
Additional Manufacturer Narrative
Product complaint (b)(4) updated sections on this medwatch.Complaint conclusion: it was reported, via a healthcare professional, that an 125cm large bore 71 catheter (ic71125ug/ 31026911) was used for an endovascular embolization procedure to treat an anterior communicating artery aneurysm.¿during the procedure, a large bore catheter was used to establish vascular access.When the catheter was delivered to c3-c4 segment of the right internal carotid artery, thrombus was found in the vessel wall of the c3 segment, as well as in the distal end of the vessel.Physician aspirated the thrombus with the catheter and when withdrawing the catheter out of patient body, transparent debris was found to be attached to the tip of the catheter.After physician switched another brand of intermediate catheter to aspirate the thrombus, a new large bore catheter was replaced, and then coils were filled in the aneurysm to complete the procedure.¿ additional information was received on 25-dec-2023.Summary: per the information, a continuous flush was maintained during the procedure, there were no signs of damage to the device prior to use, and the catheter was flushed before use.Information could not be obtained regarding if the thrombus found at c3 segment and distal vessel was an expected finding, if the event resulted in a procedural delay, and the patient¿s current/post-procedural status.Contrast media was used.The patient is a 55-year-old female.A picture of the ¿transparent debris¿ was also provided.One of the photos that accompanied the complaint file shows the tip of the embovac catheter, some whitish unknown residues were noted on it.The rest of the device is not observed in the photo and no further damages could be noted.A non-sterile 125cm large bore 71 catheter was received contained in the decontamination pouch.Upon receiving the device, a visual inspection was performed, and the presence of hydrophilic coating was confirmed.The braided wire was found to have a stretched section starting at 2cm until 12.50cm from the distal end.The distal tip section was further inspected under a microscope the whitish residues seen in the provided picture were not found.It was found that as a result of the stretching, the internal braided mesh was exposed; this damage is suspected to have appeared during transport/decontamination of the device since in the provided pictures this damage is not shown.The catheter was flushed to inspect for leakage, however, no leaks were detected and the fluid came out of the distal end as expected.The device was confirmed to be within specifications for the outer diameter (od) and inner diameter (id) of the non-damaged portions of the device.The issue regarding transparent debris found attached to the tip catheter was not confirmed since the tip was found to be in good condition and no abnormalities were found on the device.The hydrophilic coating was confirmed to be intact; thus, it is not likely that the particles observed came from the device.Since the transparent debris was not returned, its source cannot be confirmed.The device was removed from its original package and handled in an unknown manner, there were no signs of damage to the device prior to use.Is possible that these unknown particles were got lost during the post-operational handling or decontamination of the device.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.A manufacturing record evaluation was performed for the finished device 31026911 number, and no non-conformances related to the malfunction were identified.As part of cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.No capa activity is proposed at this time.It should be noted that product failure is multifactorial.Although no conclusion could be reach on the cause of the reported event, the instructions for use (ifu) contain the following precautions: carefully inspect all devices prior to use.Verify size, length, and condition are suitable for the specific procedure.Do not use a device that has been damaged in any way; replace with another large bore catheter.A damaged device may cause complications.Exercise care in handling the large bore catheter to reduce the chance of accidental damage.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.